J. RONALD MIKOLICH, M.D.; GEORGE W. PAULSON, M.D., F.A.A.N.; C. JOSEPH CROSS, M.D., F.A.C.P.
Ten patients presented with acute anticholinergic syndrome secondary to Jimson seed (Datura stramonium) ingestion. Six of the 10 patients required hospitalization because of hyperpyrexia and severe neurologic derangement. Electroencephalograms recorded immediately after admission showed  slow wave activity, and  bizarre rhythmical bursts of high-voltage sharp wave activity; both of which rapidly resolved during the next 24 hours, as did the associated clinical findings of hyperreflexia, bilateral dorsiflexor Babinski responses, and decerebrate posturing. Previously unreported elevation of serum glutarnic-oxalacetic transaminase and lactic dehydrogenase and prothrombin time prolongation are documented. The pathogenic mechanism accounting for abberation of these laboratory values remains undefined. All patients showed rapid clinical improvement; follow-up neurologic evaluation and electroencephalograms have been within normal limits. Because of the widespread availability and potential abuse of the Jimson seed, the clinical syndrome associated with its toxicity merits recognition.
J. RONALD MIKOLICH, GEORGE W. PAULSON, C. JOSEPH CROSS. Acute Anticholinergic Syndrome Due to Jimson Seed Ingestion: Clinical and Laboratory Observation in Six Cases. Ann Intern Med. 1975;83:321–325. doi: 10.7326/0003-4819-83-3-321
Download citation file:
Published: Ann Intern Med. 1975;83(3):321-325.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use